Case report describes everolimus-induced organizing pneumonia in a patient with pancreatic neuroendocrine tumor, suggesting the need for rapid diagnosis and treatment adaptation.
Recently, mTOR inhibitors have emerged as key agents in the treatment of neuroendocrine tumors. Drug-induced pneumonitis is one of the most common causes of adverse drug events, unfortunately leading to treatment cessation. We report a case of an 81-female with a history of hypertension, CKD, aortic stenosis, and pancreatic neuroendocrine tumor with metastatic liver disease who presented to the ED with persistent fatigue associated with exertional dyspnea, cough, and intermittent chest pain occurring after everolimus dose increase from 5mg to 7.5mg. She was placed on 1L of oxygen to relieve her dyspnea. Pulmonology team was consulted given CT findings concerning for bilateral lower lung multifocal opacities and left lower lobe consolidation, different compared to a recent PET scan. Dedicated CT scan showed organizing pneumonia pattern. She was empirically treated with IV azithromycin and ceftriaxone then discharged on PO amoxicillin-clavulanate with new requirement of 1L of oxygen at rest and 2L on exertion. Everolimus was held until outpatient bronchoscopy. BAL was negative for infectious workup. Cytology showed 10% eosinophil, with pathology confirming focal organizing pneumonia. Her respiratory symptoms and oxygen requirements improved after cessation of everolimus. She was eventually transitioned to cabozantinib instead. Low-threshold for suspicion of everolimus-induced pneumonitis in patients who present with respiratory symptoms after initiation or dose adjustment. Prompt diagnosis leads to avoidance of unnecessary antibiotics and immediate discontinuation and substitution of offending drug. Further research on adjunct therapy is recommended to avoid development of EIP in patients who urgently need therapy 1. Everolimus is associated with pneumonitis which can mimic an infectious process 2. Discontinuation of everolimus and corticosteroid therapy can lead to improvement 3. High index of suspicion in patient on therapy leads to early recognition of drug induced pneumonitis preventing unnecessary use of antibiotics
No takes yet. Share an insight, caveat, or question.
Riasat et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: